Science News
from research organizations

Allergic-like Reactions Can Occur In Premedicated Patients

Date:
February 8, 2008
Source:
American Roentgen Ray Society
Summary:
Allergic-like reactions can occur in patients (both children and adults) when given gadolinium containing contrast agents, even if they have been pre-medicated with corticosteroids and antihistamines, according to a recent study.
Share:
         
Total shares:  
FULL STORY

Allergic-like reactions can occur in patients (both children and adults) when given gadolinium containing contrast agents, even if they have been pre-medicated with corticosteroids and antihistamines, according to a recent study conducted by researchers at the University of Michigan Health Systems in Ann Arbor.

"We pre-medicate patients at our institution who have a history of prior allergic-like reaction to gadolinium-containing contrast agents", said Jonathan R. Dillman, MD, lead author of the study.

"Pre-medication is sometimes also considered in patients who have a history of prior severe allergic-like reaction to another substance (including iodinated contrast material)," said Dr. Dillman. "While we know from previous studies that allergic-like reactions may occur following pre-medication in the setting of repeat iodinated contrast material injections (the so-called 'breakthrough reaction'), we were uncertain if this phenomenon also occurred in the setting of repeat gadolinium-containing contrast material administration," he said.

The researchers reviewed contrast material reaction forms from the institution's department of radiology over a five-year period. According to the study, eight patients experienced nine allergic-like reactions (one patient experienced two breakthrough reactions) after being administered a gadolinium-containing contrast agent despite being pre-medicated.

Of these reactions, six were mild and three were moderate. There were no severe or fatal breakthrough reactions. All patients who experienced breakthrough reactions had a history of allergic-like reactions to either gadolinium or iodine containing contrast media.

"While we believe that pre-medication likely decreases an individual's risk of allergic-like reaction to gadolinium-containing contrast material, our study concludes that 'breakthrough reactions' do occur. Radiologists, therefore, must be available to treat an allergic-like reaction following gadolinium-containing contrast material administration, even when a patient has been pre-medicated with corticosteroids and antihistamines," said Dr. Dillman.

The full results of this study appear in a recent issue of the American Journal of Roentgenology.


Story Source:

The above story is based on materials provided by American Roentgen Ray Society. Note: Materials may be edited for content and length.


Cite This Page:

American Roentgen Ray Society. "Allergic-like Reactions Can Occur In Premedicated Patients." ScienceDaily. ScienceDaily, 8 February 2008. <www.sciencedaily.com/releases/2008/02/080208160626.htm>.
American Roentgen Ray Society. (2008, February 8). Allergic-like Reactions Can Occur In Premedicated Patients. ScienceDaily. Retrieved April 26, 2015 from www.sciencedaily.com/releases/2008/02/080208160626.htm
American Roentgen Ray Society. "Allergic-like Reactions Can Occur In Premedicated Patients." ScienceDaily. www.sciencedaily.com/releases/2008/02/080208160626.htm (accessed April 26, 2015).

Share This Page:


Health & Medicine News
April 26, 2015

Latest Headlines
updated 12:56 pm ET